|LETTER TO THE EDITOR
|Year : 2021 | Volume
| Issue : 2 | Page : 126-127
Cicatricial ectropion due to allergic dermatitis
Bipasha Mukherjee, Sarang Giratkar
Orbit, Oculoplasty, Reconstructive and Aesthetic Services, Medical Research Foundation, Chennai, Tamil Nadu, India
|Date of Submission||10-Mar-2021|
|Date of Acceptance||12-May-2021|
|Date of Web Publication||28-Jun-2021|
Dr. Bipasha Mukherjee
Orbit, Oculoplasty, Reconstructive and Aesthetic Services, Medical Research Foundation, 18 College Road, Chennai - 600 006, Tamil Nadu
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Mukherjee B, Giratkar S. Cicatricial ectropion due to allergic dermatitis. Oman J Ophthalmol 2021;14:126-7
A 75-year-old male presented with a history of redness and watering in both eyes for the past 1 year. He was diagnosed with glaucoma elsewhere and was on latanoprost (0.005%) and brimonidine (0.2%) eye drops for 7 years. His best-corrected visual acuity in both eyes was 20/30, and intraocular pressure (IOP) was 14 mmHg. External examination revealed bilateral, severe conjunctival congestion with chemosis. The lower eyelids showed mild edema, erythema, and cicatricial ectropion. The eyelid skin showed thickening and lichenification characteristic of chronic atopic dermatitis [Figure 1]a. Rest examination findings were normal. The nasolacrimal drainage pathway was freely patent on syringing. Humphrey visual fields were within normal limits. He was advised to stop antiglaucoma medications (AGMs) and was prescribed topical tacrolimus 0.1% eye ointment twice daily. His symptoms improved significantly after 2 weeks and showed complete resolution after 2 months [Figure 1]b and [Figure 1]c.
|Figure 1: (a) Periocular erythema, edema, conjunctival congestion with mild ectropion, and leathery appearance (lichenification) of the eyelid margins. (b) Significant improvement after 2 weeks. (c) Complete resolution after 2 months|
Click here to view
We frequently encounter patients who are on long-term topical AGMs. These AGMs, specially timolol, dorzolamide, latanoprost, and apraclonidine, may cause periocular atopic dermatitis. The preservative, benzalkonium chloride, may induce inflammatory changes. The main management of atopic dermatitis consists of stopping and/or replacing the offending drug. The patient should be instructed about the correct placement technique of instillation to avoid spillage and also advised not to wipe the excess eye drops over the eyelid skin. Long-acting, preferably preservative-free, preparations can be instilled once a day, thereby reducing further contact. Topical corticosteroids are widely used to treat atopic dermatitis but should be prescribed with caution in patients with glaucoma. Tacrolimus, a topical calcineurin inhibitor, can be considered as the first line of management in the periocular area. Ophthalmologists should be aware of the side effects of these commonly prescribed drugs and its management. They must consider the possibility of an allergic, rather than infective, cause in patients on AGM presenting with features of chronic conjunctivitis. The watering in this patient was due to the cicatricial ectropion caused by the anterior lamellar changes, which resolved with conservative management. He was advised to monitor his IOP regularly.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.